Printer Friendly

A rash of complaints.

...the tragic side-effects of Aids drugs

Tragic underestimation of flesh-sloughing side-effects and failures in patient monitoring led to the deaths which forced South Africa to halt the clinical trials of the anti-Aids drug, Nevirapine, in April this year.

A ghastly side-effect called Stephens-Johnson Syndrome (SJS) first start as a rash hut kills patients after eating up their flesh in serious cases.

Official data available before the clinical trials commenced showed that Nevirapine was five times more likely to cause the deadly, drug-induced SJS than was the more expensive AZT, which equally has deadly toxic side-effects.

SJS killed two of the five women in the South African trials, appearing within weeks of commencing Nevirapine -- at first as a rash (but all the skin can he sloughed off), mouth and trachea blisters, and lungs and intestines can shed layers inside the body.

Prevention of side-effects requires careful patient monitoring. By far the moat common complication is described as "rash" when mild, or as SJS when severe. Immediate withdrawal of Nevirapine is mandated in all but mild reactions.

On 6 April this year, the PAC chief whip in South Africa, Patricia de Lille, said that she had uncovered a "nest of abuse and exploitation" in clinical trials of anti-Aids drugs in the country.

Participants in the trials told De Lille of severe side effects and irregularities in the way patients were asked to sign consent forms they did not understand.

In an interview with The Natal Witness, De Lille said: "One patient developed a rash all over the body and still has marks on the face. He told [the doctor in charge of the trials at the Kalafong Hospital in Pretoria] that this had happened since using the drugs, but the doctor said it was not the drugs causing the rash, but the HIV virus".

The Natal Witness also quoted De Lille saying that one woman went completely blind for two weeks, but regained her eyesight after discontinuing the drugs.

Before De Lille's remarks were even reported, the South African health minister, Manto Tshabalala-Msimang (who is a medical doctor herself) announced a halt to the Nevirapine trials. She told parliament that two of the five women died of liver damage, and there was a "probable" causal association with Nevirapine in the other three cases.

But Kevin McKenna, a spokesman for the Nevirapine manufacturers, Boehringer Ingelheim, was not about to own up. "My information is that the actual link to Nevirapine is inconclusive, and that the company involved is examining the [deaths) and establishing the reasons", he said at the time.

But Boehringer itself had said on a New Zealand government website that:

"The major clinical toxicity of Viramune (another name for Nevirapine] is rash, occurring in 16% of patients; [in one study as much as] 35% of patients experienced rash...

"Severe or life-threatening rash occurred in 6.6% of Viramunetreated patients... Severe or life-threatening skin reactions have occurred in patients treated with Virumune, including SJS and TEN (toxic epidermal necrolysis). Fatal cases of SJS, TEN and hypersensitivity reactions have [also] been reported.

"Severe and life-threatening hepatotoxicity, including fatal fulminant hepatitis, has occurred in patients treated with Viramune. Some of these cases began in the first few weeks of therapy. Monitoring of liver function tests is strongly recommended especially during the first six months of Viramune treatment."

But what Boehringer does nor say is that the "hepatotoxicity" arises partly because the liver is the organ that must metabolise Nevirapine. Deaths from liver failure are nor unheard of in such clinical trials, but are certainly minimised by proper monitoring.

So, two of the five deaths that occurred in the Nevirapine trials in South Africa can be accounted for by "hepatotoxicity" as the health minister indicated in parliament. But what about the three other deaths described as "inconclusive" by the Bochringer spokesman?

More than a rash

Describing the side-effects of Nevirapine as a "rash" is misleading. Because the "rash" is neither cutaneous nor arising from localised causes, but systematically driven; and means the body is signalling a very serious illness. In the severe forms of Nevirapine effect, the reaction progresses in ways that depart from any known "rash".

A Carte Blanche TV documentary shown in South Africa recently said one patient, Rebecca, "went completely blind for two weeks."

Q: "What happened to your sight after you took the pills?

Rebecca: "I started to change. Blind... not hear[ing] nicely... not speak[ing] properly."

Rebecca also said she witnessed other symptoms, including anal bleeding, sores that would not heal, abdominal pains, weight loss, fevers and pneumonia. These could all be typical Aids symptoms, but Rebecca remains convinced it was the drug, nor the virus.

But these were no Aids symptoms. The rashes and sores observed were classic Nevirapne rash. The anal bleeding and abdominal pains bore testimony to Nevirapine's predilection for affecting the gastrointestinal system as seen in the comparable clinical trial which ushered in the US Food and Drug Administration (FDA) approval of the drug on 24 June 1996.

The full blindness was untreated SJS ocular sloughing. The blindness which, tellingly, healed on stopping medication was a reversal of SJS.

These concerns are taken seriously in the European Union. On 12 April this year, the European Agency for the Evaluation of Medecines decided to maintain Nevirapine in its "under exceptional circumstances" category.

Based on "continuing reports on incidents of these very severe reactions in 1999/2000", the European Agency issued an "urgent safety restriction" on Nevirapine to include new warnings on "life-threatening cutaneous and hepatic reactions".

In America, patients are advised to "dial 911 or rush to the neatest ER" on suspicion of an SJS reaction.

A prudent person would ask whether medication requiring this level of support services is in any way appropriate for Africa.

Against this backdrop, it is worrying that the Carte Blanche investigation reported problems with access to the medical files of the patients involved:

Nelly: "They say the file is missing."

Carte Blanche: "The hospital registry told Nelly that her files were removed from the registry."

Case closed?
COPYRIGHT 2000 IC Publications Ltd.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2000 Gale, Cengage Learning. All rights reserved.

 
Article Details
Printer friendly Cite/link Email Feedback
Author:Dunne, Fintan
Publication:New African
Article Type:Brief Article
Geographic Code:6SOUT
Date:Dec 1, 2000
Words:1007
Previous Article:SOLIDARITY goes international.
Next Article:'This is not a laughing matter'.
Topics:


Related Articles
The National Capitol Region's emergency department syndromic surveillance system: do chief complaint and discharge diagnosis yield different results?...
Litigation packets guide bad-faith, pharmaceutical, and discrimination cases.
General dermatology; an atlas of diagnosis and management.

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters